Those Zany Statins
Posted by midiguru on October 3, 2008
Doing a little online research into statins. I’ve become very suspicious, not only of the possible role of statins in my own problems, but of the medical establishment (in my case, Kaiser Permanente) that prescribes them so blithely.
I’ve had high cholesterol (at least it’s “high” according to the standard definition used by doctors) for 30 years. But I had always resisted the idea of taking medication, because I had no other risk factors for heart disease. Finally, last year, I allowed my Kaiser physician (Dr. Combitsis) to persuade me to take 40mg of Lovastatin daily. Sure enough, my serum cholesterol level dropped dramatically.
But that may not be the whole story.
Last winter (2007-08), a few months after I started taking the Lovastatin, I was tormented by itchy dry skin. Early in 2008 I began to experience daily pain in my left forearm. I associate this with cello playing. Physical therapy (from Kaiser) didn’t help at all. I can still play, but the pain is still there. In the spring of 2008, the vitreous gel in my right eye separated from the eyeball — a condition that is irreversible, and causes major floater-like smudges and loss of focus, but that is not usually progressive. It’s just an annoyance, because I still have one good eye.
And now I’m suffering from depression.
All four of these conditions may, in fact, be caused by Lovastatin. I asked my Kaiser physicians specifically about the connections, and they pooh-poohed the notion. What they didn’t do was engage in any actual research in order to learn more about the questions I was asking. All they did was issue bland reassurances, the type of thing that is designed to make the sick person shut up and go away.
Cholesterol, I’ve learned (on my own) is essential to our metabolism. Our bodies manufacture it, and break down and excrete the excess. It is particularly important to the brain. Statin drugs are known to cause cognitive impairment in some users. Hmm … might depression be promoted by cognitive impairment? They are also known to cause muscle pain, and to delay healing from minor muscle injuries. Such as those caused by the use of the left hand in cello playing?
And I’ve read one online report suggesting that statins inhibit the development of glaucoma by promoting the drainage of excess fluid from the eye. So if a little too much fluid gets drained, might the vitreous gel separate? My Kaiser eye doctor pooh-poohed the idea. She was not aware of any connection between statin usage and the separation of the vitreous gel. But then, how hard did she look?
I’ve also learned that there are a lot of crackpot medical theories floating around on the Web. One guy says, “Don’t take statins, take huge doses of Vitamin C.” Well, that may be good advice, or he may be a flaming loonie who owns a computer. There’s no way to tell.
What concerns me is that my Kaiser doctors are prescribing shit for me to take, and they don’t know either. They don’t have time to do the research, and their sources of information (mainly drug company handouts and drug-company-funded research in supposedly objective medical journals) are not much more reliable than those of the self-appointed loonies with computers. Maybe less reliable, in fact.
Low cholesterol levels may reduce the risk of heart disease in men (if only slightly). They may also increase the risk of death from cancer. But of course, the drug companies design their studies in such a way as to hide those connections. Trust me, they’re smart people: They know how to design studies that produce ostensibly objective results that increase their profits.
So maybe, instead of trying to kick-start Kaiser into giving me a prescription antidepressant, I ought to stop taking the damn Lovastatin.
While I still have one good eye.